Alert archive / Alabama / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 67, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 22, 2022, 12:05 PM CDT for Barbour County, Bullock County, Pike County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2022, 12:05 PM CDT (17:05 UTC)
- Expired
- May 22, 2022, 12:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barbour County, AL, Bullock County, AL, Pike County, AL
The radar
The Ft Rucker radar (KEOX), 56 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 200 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 11:52 AM CDT, 13 minutes earlier.
Area forecast discussion, May 22, 11:52 AM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1152 AM CDT Sun May 22 2022 .UPDATE... MESOSCALE UPDATE. && .SHORT TERM... /Updated at 1127 AM CDT Sun May 22 2022/ This morning's forecast update is brought to you by a tropical MCS, moving quickly northward into our southeast counties. A potent cold pool has developed with the leading edge of the MCS, with strongest winds currently moving across Coffee, Dale, and Henry Counties. As the MCS moves northward, wind gusts of at least 40mph will be likely in Pike and Barbour Counties. As the MCS and what will be left of the outflow boundary from the MCS moves northward, we can expect additional showers and storms to pop-up out ahead of the boundary. Similar to what we observed yesterday, the outflow boundary will help to push parcels higher within already developed showers or storms, which will create the chance for strong to isolated severe storms. 12z KBMX sounding analysis this morning indicates that we're not as unstable as yesterday, with a more moist profile from the surface to 600mb. Lapse rates aren't as steep as a result, and we have warmer temperatures aloft at 500mb. That being said, there's a lot more sunshine than previously anticipated, and we'll be allowed to destabilize a little more by later this afternoon. PoPs will be updated to reflect the movement of the MCS activity in the near term, followed by diurnally-driven convective development elsewhere across the area by late in the afternoon. Mesoscale boundary interactions will then take over during the late afternoon and into the evening hours which then makes the PoP forecast quite complicated later in the evening. Although we have high PoPs today and coverage should be numerous, I wouldn't be surprised to see some locations not receive measurable rainfall because of the summer-like nature of the convective development. Further updates will be forthcoming through the afternoon. 56/GDG Previous short-term discussion: /Updated at 0335 AM CDT Sun May 22 2022/ Through Monday. Rain! What is that? Looks like we about to find out again for much of the area over the next 2 days. A cold front, currently near the MS River to our west will slowly edge south and east into the area. The main focus of the showers and storms will be along a outflow boundary from the ongoing convection and the front itself. That would place portions generally along and north of the I-85 corridor in the higher rain chances today (60 to 90%). South of this area, showers and storms will still be possible, but the overall coverage will be a little less. However, will need to keep an eye on an outflow from the southern low as it may work into the south during the afternoon as well. Looks like the front will stall around the I-59 corridor this afternoon, so the heaviest rains will be on either side of this corridor. As we move through the afternoon, there should be enough instability around to get a few stronger to marginally severe storms going again. The main concerns here will be damaging winds, especially with the more prolonged updrafts, especially south of the I-59 corridor. The best chances for severe weather will be this afternoon through 10 PM. Will be adding in the marginal risk for this afternoon into the HWO. Highs will only be in the upper 70s in the NW to upper 80s in the SE with mid 80s across the rest of the area. We should see a brief lull or at least less coverage this evening, but then a shortwave/low currently in the Gulf should slide along/just ahead of the front during the early morning hours. May wind up seeing fairly widespread coverage by sunrise Monday continue through the day. Clouds and widespread will keep temperatures in the 70s to low 80s on Monday, so at best strong storms may occur but the main concerns here would be heavy rainfall and any training of cells with banding around the low. Will continue to monitor the patterns to see if a risk is needed in the HWO. 16 .LONG TERM... /Updated at 0335 AM CDT Sun May 22 2022/ Tuesday through Thursday. An amplifying jet stream configuration is expected by Tuesday morning. This will consist of a trough across much of the central CONUS and a broad subtropical ridge to our east. A strengthening corridor of southwesterly flow aloft should resultantly position from the Southern Plains through the Mississippi and Ohio River Valleys. Within that, guidance continues to show an embedded shortwave ejection from the ArkLaTex toward the mid Mississippi Valley on Tuesday. Though this suggests best thunderstorm coverage will be to our west Tuesday afternoon, scattered to numerous showers and thunderstorms are forecast across Central Alabama. I've generally favored areas west/southwest where best influence of nearby forcing and BL moisture should reside. Best chances also favor the afternoon and evening when the BL is most unstable; MLCAPE 1,500-2,500 J/kg is likely with dewpoints in the upper 60s and lower 70s, with temperatures in the 80s. A few stronger multicell clusters are possible with eff. bulk shear ~20 kts and DCAPE 700-1,000 J/kg leading to cold pool aggregation. By Wednesday, another embedded shortwave ejection is expected across the lower Mississippi Valley. Effects from this disturbance will be a little more noticeable across Central Alabama as the parent trough has slowly progressed east by then. Thus, forcing for ascent will increase by Wednesday afternoon along with a strengthening low-level jet. An already moist, unstable boundary layer will be in place as these dynamics/kinematics increase. Widespread showers and thunderstorms are expected throughout the day. With eff. bulk shear rising toward 30-40 kts, a few thunderstorms could be strong to severe. I'll continue to message this threat in the HWO as damaging wind gusts and large hail will be possible during the afternoon and evening. Thereafter, fairly unidirectional wind profiles are progged with the parent trough hanging back to our west. Additional showers and thunderstorms are expected Wednesday night into Thursday afternoon. This activity could tip the scales over into an excessive rainfall situation, if we have't already gotten there. Global ensembles suggest a broad coverage of 2-3" of rainfall mid week, though deterministic runs show much more. Generally speaking, locally heavy rainfall/flooding will be possible both Wednesday and Thursday depending upon how convective & mesoscale features evolve within the plume of elevated PWs. This threat will be added to the HWO. Friday and Saturday. Sometime Thursday night into Friday morning, frontal passage should occur along with the synoptic trough axis. This will usher in a continental air mass amidst a footprint of high pressure building into the Southeast. As a result, we should dry out on Friday with warm afternoon temperatures and subsequent height rises. Temperatures are forecast to further increase into the weekend as medium-range suggests a building ridge across the eastern CONUS. 40/Sizemore && .AVIATION... 12Z TAF Discussion. Low clouds/ MVFR / will hang around this morning and then will be in and out around rain chances through the day. May see 2 different focus mechanisms this afternoon for shower and storm development. The first will be the cold front to the north and the second will be a southerly outflow moving north. Rainfall may likely become widespread again after 6z in the south and then slide northeast through sunrise. Amendments will be needed through the day as we track additional thunderstorm development. 16 && .FIRE WEATHER... Look for high rain chances over the next few days with a potential for wetting rainfall through the forecast period. Low ceilings will be possible each morning as very moist conditions continue near the surface. 20ft winds remain from the southwest to south for the next several days, increasing to 5-8mph by Tuesday afternoon. Given the increases in moisture, minimum RH values remain above 50 percent for much of the week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 85 64 78 63 82 / 80 80 80 40 50 Anniston 84 67 77 65 82 / 80 80 80 50 50 Birmingham 85 67 78 66 83 / 80 80 80 40 50 Tuscaloosa 85 67 77 66 84 / 90 80 70 30 60 Calera 85 69 78 67 83 / 80 80 80 40 60 Auburn 85 68 80 66 81 / 80 60 80 50 50 Montgomery 87 69 81 67 85 / 80 70 80 40 60 Troy 87 68 81 67 85 / 80 60 80 40 50 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 22, 3:48 AM CDT, 8 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 348 AM CDT Sun May 22 2022 ALZ011>015-017>050-231200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 348 AM CDT Sun May 22 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe thunderstorms are possible along and south of Interstate 59 this afternoon through 10 PM. Primary threats include damaging wind gusts and large hail. Locally heavy rainfall could also occur in these areas, leading to flooding of low lying or poor drainage areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to severe thunderstorms are possible across Central Alabama Wednesday afternoon into Wednesday night. Primary threats include damaging wind gusts and large hail. Showers and thunderstorms may produce locally heavy rainfall on Wednesday and Thursday. This could lead to flooding of low lying or poor drainage areas. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon, as well as on Wednesday and Thursday.
In the hours before
Special weather statement, May 22, 11:46 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1146 AM CDT Sun May 22 2022
ALZ046-049-050-221730-
Pike AL-Bullock AL-Barbour AL-
1146 AM CDT Sun May 22 2022
...Strong thunderstorms will impact portions of Pike, southwestern
Bullock and Barbour Counties through 1230 PM CDT...
At 1145 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Brantley to near Headland.
Movement was northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Troy, Eufaula, Brundidge, Clio, Goshen, Clayton, Louisville, Banks,
Blue Springs, Tyler Crossroads, Pickett, Blue Springs State Park,
Linwood, Osco, Richards Crossroads, White Oak, Boot Hill, Doster,
Kent and Gaino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3166 8615 3179 8615 3179 8620 3189 8617
3197 8619 3197 8600 3199 8599 3198 8507
3197 8506 3190 8511 3189 8513 3178 8514
3176 8513 3177 8515 3174 8521 3170 8522
3171 8541 3162 8542 3162 8618
TIME...MOT...LOC 1645Z 211DEG 36KT 3155 8613 3141 8533
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JLThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 11:46 AM CDT | Special Weather Statement | BMX | Barbour, Pike | 44 min |
| May 22, 11:55 AM CDT | Severe Thunderstorm Warning | BMX | Barbour | 50 min |
| May 22, 12:30 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Macon, Russell | 45 min |
| May 22, 12:37 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Macon, Montgomery, Pike | 38 min |
| May 22, 2:13 PM CDT | Special Weather Statement | BMX | Chambers, Coosa, Elmore, Tallapoosa | 47 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.